Catalog Home Page

HLA and drug-induced toxicity

Phillips, E.J. and Mallal, S. (2009) HLA and drug-induced toxicity. Current Opinion in Molecular Therapeutics, 11 (3). pp. 231-242.

Link to Published Version: http://www.scopus.com/record/display.url?eid=2-s2....
*Subscription may be required

Abstract

The discovery of new associations between drug toxicities and specifc HLA alleles has been facilitated by the use of DNA-based molecular techniques and the introduction of higher-resolution HLA typing, which have replaced serological typing in this feld of study. Drug toxicity/HLA associations have been best documented for immunologically mediated reactions, such as drug hypersensitivity reactions associated with the use of abacavir, and severe cutaneous adverse drug reactions, such as Stevens-Johnson syndrome and toxic epidermal necrolysis induced by carbamazepine and allopurinol use, respectively. The implementation of HLA-B*5701 screening for the prevention of abacavir hypersensitivity syndrome (ABC HSR) has provided a model approach that can be applied to the screening of other drugs. High-level clinical evidence supporting HLA-B*5701 screening for ABC HSR has converged with experimental fndings characterizing the CD8+T-cell HLA-B*5701-restricted immune response triggered by abacavir. This has been followed by the successful development of simplifed inexpensive and quality-assured laboratory tests for HLA-B*5701 and ongoing quality assurance programs, resulting in a paradigm both for the implementation of HLA-B*5701 screening for HIV providers as well as for the broader successful implementation of pharmacogenetic screening in the clinic.

Publication Type: Journal Article
Murdoch Affiliation: Institute for Immunology and Infectious Diseases
Publisher: Current Drugs Ltd.
Copyright: © Thomson Reuters (Scientific).
Publishers Website: http://science.thomsonreuters.com/
URI: http://researchrepository.murdoch.edu.au/id/eprint/2835
Item Control Page